Alert archive / Alabama / Tornado Warnings in 2006

Tornado Warning 22, NWS Birmingham, AL

March 13, 2006Jefferson County, Alabama

NWS Birmingham, AL issued this tornado warning at Mar 13, 2006, 7:26 PM CST for Jefferson County, Alabama. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 13, 2006, 7:26 PM CST (01:26 UTC)
Expired
Mar 13, 2006, 8:06 PM CST
In force
40 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 48 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 13, 5:56 PM CSTTornado WatchSPC4 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.4 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2006-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2006-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
183 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1360 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KBMX 140127
TORBMX
ALC073-140215-
/O.NEW.KBMX.TO.W.0022.060314T0126Z-060314T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
726 PM CST MON MAR 13 2006

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  JEFFERSON COUNTY IN CENTRAL ALABAMA
  THIS INCLUDES THE AREAS OF...TRUSSVILLE...FULTONDALE

* UNTIL 815 PM CST

* AT 723 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR BIRMINGHAM 
  AIRPORT...MOVING EAST AT 25 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  TRUSSVILLE BY 750 PM CST
  LEEDS BY 755 PM CST

DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER
YOUR HEAD.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3366 8679 3353 8683 3352 8657 3353 8649
      3356 8656 3366 8654

$$

61
2 follow-up statements
000 
WWUS54 KBMX 140141
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
739 PM CST MON MAR 13 2006

ALC073-140215-
/O.CON.KBMX.TO.W.0022.000000T0000Z-060314T0215Z/
JEFFERSON AL-
739 PM CST MON MAR 13 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CST FOR 
JEFFERSON COUNTY...

AT 736 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR BIRMINGHAM
AIRPORT...OR ABOUT 6 MILES SOUTHEAST OF FULTONDALE...MOVING EAST AT
25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
TRUSSVILLE AND LEEDS.

ANOTHER THUNDERSTORM WAS SHOWING SIGNS OF ROTATION NEAR NORTH 
JOHNS...AND MAY BECOME TORNADIC SOON.  THIS STORM WAS MOVING EAST 
TOWARD BESSEMER...AND THE SOUTHWESTERN SUBURBS OF BIRMINGHAM.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3340 8712 3331 8713 3332 8690 3352 8657
      3353 8649 3356 8656 3366 8654 3359 8672

$$

61
000 
WWUS54 KBMX 140206
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
806 PM CST MON MAR 13 2006

ALC073-140216-
/O.CAN.KBMX.TO.W.0022.000000T0000Z-060314T0215Z/
JEFFERSON AL-
806 PM CST MON MAR 13 2006

...THE TORNADO WARNING FOR JEFFERSON COUNTY IS CANCELLED...

AT 806 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE WARNED
AREAS...THUS THE WARNING HAS BEEN CANCELLED.

LAT...LON 3340 8712 3331 8713 3332 8690 3352 8657
      3353 8649 3356 8656 3366 8654 3359 8672

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Mar 13, 6:24 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Mar 13, 6:24 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
624 PM CST MON MAR 13 2006

.DISCUSSION...A FEW SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
TORNADOES WILL CONTINUE TO AFFECT LOCATIONS ROUGHLY ALONG AND JUST
NORTH OF INTERSTATE 59 THROUGH 8 PM CST BEFORE THEY WEAKEN.

AT 615 PM CST...A LINE OF SHOWERS AND THUNDERSTORMS WAS FILLING IN
ALONG AN ALICEVILLE TO JASPER TO CULLMAN LINE.  TWO STORMS ALONG
THIS LINE HAVE HAD A HISTORY OF PRODUCING SEVERE WEATHER.  A TORNADO
WAS REPORTED AROUND 6 PM CST NEAR ARKADELPHIA IN CULLMAN COUNTY AND
WIND DAMAGE REPORTS HAVE COME IN FROM WALKER AND FAYETTE COUNTIES.
THE ATMOSPHERE WAS A BIT UNSTABLE WITH LIFTED INDICES BETWEEN -1
AND -3 ACROSS THE WESTERN HALF OF ALABAMA.

THROUGH 8 PM CST...LOCATIONS ALONG AND JUST NORTH OF AN ALICEVILLE
TO TUSCALOOSA TO GARDENDALE TO GADSDEN LINE WILL HAVE AN ENHANCED
THREAT FOR SEVERE WEATHER...INCLUDING TORNADOES.  THE STORMS WILL
MOST LIKELY BE STRONGEST THROUGH 730 PM CST BEFORE WEAKENING WITH
COOLING AND THE LOSS OF DAYTIME HEATING.

AFTER 8 PM CST...A FEW STORMS MAY BE STRONG OR SEVERE...THOUGH THE
LINE SHOULD WEAKEN AS THEY MOVE EAST OF INTERSTATE 59 AND ENCOUNTER
A COOLER MORE STABLE AIRMASS.

OVERALL...STILL NOT EXPECTING A WIDESPREAD SEVERE WEATHER EVENT.

&&

.UPDATE...ADDED TORNADO WATCH 91 AND REMOVED THE LAKE WIND ADVISORY.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

MBS/91

In the hours before

Local storm report, Mar 13, 6:39 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
639 PM CST MON MAR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             NECTAR                  33.97N 86.64W
03/13/2006  E0.75 INCH       BLOUNT             AL   EMERGENCY MNGR

            PENNY SIZE HAIL REPORTED IN NECTAR BY STORM SPOTTERS.

&&

LINHARES
Local storm report, Mar 13, 6:40 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
640 PM CST MON MAR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             NECTAR                  33.97N 86.64W
03/13/2006  E0.75 INCH       BLOUNT             AL   EMERGENCY MNGR

            PENNY SIZE HAIL REPORTED IN NECTAR BY STORM SPOTTERS.

&&

LINHARES
Local storm report, Mar 13, 6:57 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
657 PM CST MON MAR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     TSTM WND DMG     NECTAR                  33.97N 86.64W
03/13/2006                   BLOUNT             AL   EMERGENCY MNGR

            POSSIBLE TORNADO IN NECTAR. A SMALL BUILDING WAS
            DESTROYED.

&&

LINHARES
Local storm report, Mar 13, 7:09 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
709 PM CST MON MAR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     CLEVELAND               33.99N 86.57W
03/13/2006                   BLOUNT             AL   EMERGENCY MNGR

            TREES BLOWN DOWN IN CLEVELAND.

&&

LINHARES
Local storm report, Mar 13, 7:10 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
710 PM CST MON MAR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     TSTM WND DMG     ONEONTA                 33.95N 86.47W
03/13/2006                   BLOUNT             AL   EMERGENCY MNGR

            TREES BLOWN DOWN IN ONEONTA.

&&

LINHARES
Local storm report, Mar 13, 7:19 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
719 PM CST MON MAR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     FUNNEL CLOUD     FULTONDALE              33.62N 86.80W
03/13/2006                   JEFFERSON          AL   EMERGENCY MNGR

            FUNNEL CLOUD REPORTED IN FULTONDALE.

&&

LINHARES

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 6:01 PM CSTTornado WarningBMXBlount44 min
Mar 13, 6:26 PM CSTTornado WarningBMXWalker19 min
Mar 13, 6:36 PM CSTTornado WarningBMXJefferson54 min
Mar 13, 6:42 PM CSTTornado WarningBMXBlount, Etowah, St. Clair63 min
Mar 13, 6:44 PM CSTTornado WarningBMXTuscaloosa46 min
Mar 13, 6:52 PM CSTSevere Thunderstorm WarningBMXSumter53 min
Mar 13, 7:02 PM CSTSevere Thunderstorm WarningBMXPickens43 min
Mar 13, 7:26 PM CSTSevere Thunderstorm WarningBMXFayette, Walker34 min
Mar 13, 7:42 PM CSTTornado WarningBMXCalhoun, Cherokee, Etowah35 min
Mar 13, 7:43 PM CSTSevere Thunderstorm WarningBMXTuscaloosa47 min
Mar 13, 7:46 PM CSTSevere Thunderstorm WarningBMXSumter29 min
Mar 13, 7:54 PM CSTTornado WarningBMXSt. Clair29 min
Mar 13, 7:57 PM CSTSevere Thunderstorm WarningBMXHale48 min
Mar 13, 8:14 PM CSTSevere Thunderstorm WarningBMXBibb20 min
Mar 13, 8:18 PM CSTSevere Thunderstorm WarningBMXJefferson16 min
Mar 13, 8:24 PM CSTSevere Thunderstorm WarningBMXMarengo66 min
Mar 14, 3:46 AM CSTLake Wind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more13 hr
Mar 14, 5:30 AM CSTFrost AdvisoryBMXBibb, Blount, Calhoun, Chambers, Cherokee, Chilton and 17 more26 hr

Nearby

Tornado Warnings in Alabama, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.